Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 23, NWS Little Rock, AR

April 8, 2020Jackson County, Lawrence County, Arkansas

NWS Little Rock, AR issued this tornado warning at Apr 8, 2020, 7:32 PM CDT for Jackson County, Lawrence County, Arkansas. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2020, 7:32 PM CDT (00:32 UTC)
Expired
Apr 8, 2020, 7:42 PM CDT
In force
10 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Jackson County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 120 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 4:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

571 
WFUS54 KLZK 090032
TORLZK
ARC067-075-090100-
/O.NEW.KLZK.TO.W.0023.200409T0032Z-200409T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
732 PM CDT Wed Apr 8 2020

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Northeastern Jackson County in eastern Arkansas...
  South central Lawrence County in eastern Arkansas...

* Until 800 PM CDT.
    
* At 732 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Swifton, or 15 miles northeast of Newport, moving
  east at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Swifton...                        Alicia...

This includes US Highway 67 between mile markers 96 and 100, and near
mile marker 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3588 9103 3570 9104 3579 9120 3594 9111
      3588 9092
TIME...MOT...LOC 0032Z 292DEG 17KT 3580 9107 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

44
1 follow-up statement
074 
WWUS54 KLZK 090042
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
742 PM CDT Wed Apr 8 2020

ARC067-075-090052-
/O.CAN.KLZK.TO.W.0023.000000T0000Z-200409T0100Z/
Jackson AR-Lawrence AR-
742 PM CDT Wed Apr 8 2020

...THE TORNADO WARNING FOR NORTHEASTERN JACKSON AND SOUTH CENTRAL
LAWRENCE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Little Rock.

LAT...LON 3588 9103 3570 9104 3579 9120 3594 9111
      3588 9092
TIME...MOT...LOC 0041Z 292DEG 17KT 3578 9102 

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 8, 2:48 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Apr 8, 2:48 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
248 PM CDT Wed Apr 8 2020

.Short Term...Tonight thru Friday...
We are facing a high CAPE / weak shear type of thunderstorm
environment this evening. Strong H5 low is off the southern CA
coast, and has been ejecting some weak shortwaves to the east.
Subtropical jet is streaming across Baja Ca, over TX, and across AR,
while the polar jet is digging south out of Canada, dropping a trof
over the Great Lakes region. Both jets are essentially converging on
the midsection of the country, creating a somewhat unfavorable upper
level environment for thunderstorm development.

At the surface, a cold front is diving southward across the Plains,
and will be pushing into Arkansas tonight.

The front will be pushing it's way into a very warm, humid and
unstable airmass. Model soundings have been indicating maximum
MLCAPE values between 2500-5000 j/kg across the eastern half of the
state this afternoon into this evening. While some of this may a bit
overdone, an 18Z sounding here at LZK has indicated a MLCAPE value
of 3300 j/kg, so values upward of 4000 j/kg to the east do not seem
unrealistic. There is not an excessive amount of CIN to overcome, so
with the front pushing into the area, there would appear to be
little to hold back thunderstorm development.

The limiting factor, of course, will be the weakly sheared
environment, in addition to the lack of upper level support - which
may even contribute negatively to the environment.

Midlevel lapse rates are very steep, and if any large storms are
able to develop, there will be a risk for substantially large hail.
My confidence in this scenario is only moderate at the moment, but
the potential for large hail - larger than 2" probably - is
certainly there.

If a QLCS does develop, the inflow environment will also support the
development of shorter-lived tornadoes along the line. It's possible
this may not happen in the LZK CWA, but again, the potential is
certainly there.

The NAM Nest and WRF NMM models have been more forthright in
developing a QLCS after 00Z and bringing it down into the eastern
half of the CWA, with the line moving down into SE Arkansas well
after 06Z. The HRRR has been much more conservative, generally
keeping most of the activity well to the east. However, the ESRL
HRRR and more recent runs of the HRRR are trending more toward the
NAM/WRF solution. They are certainly not in agreement, but this does
add confidence to the forecast of strong thunderstorms tonight.

Putting it all together, we are probably not looking at a high-
impact widespread severe weather event. Most of the event will
probably occur east of the LZK forecast area. However, there could
certainly be areas of wind damage, large hail, and even a few
tornadoes depending upon what sets up across the area tonight. The
most likely scenario brings a QLCS thru the eastern CWA, which may
not even be a continuous line. We also have to watch for any cells
that develop ahead of the line, especially in this high-CAPE
environment.

With all that said, the cold front should sweep thru the area
tonight and bring dry weather to the area for the remainder of the
short term.

&&

.Extended Term...Friday Night thru Wednesday...
The extended period will remain unsettled through the extended
period. Rain chances will begin to increase across the area on
Saturday as an upper level low across the Four Corner's Region and
attendant cold front move eastward. Chances for rain will linger
through the weekend and into early portions of next week as the low
strengthens over the Natural State. Thunderstorms will be possible,
some of which could become severe, especially across the southern
portions of the state where the instability is more favorable for
convection.

Slight rain chances will linger through early portions of next week
as mean troughing overcomes much of the CONUS, and small
perturbations in the flow intermittently swing through the state.
Temperatures will be much cooler through the extended, especially
after the aforementioned cold front moves through on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     52  68  39  60 /  40   0  10   0
Camden AR         62  73  50  67 /  20   0  10   0
Harrison AR       48  64  35  59 /  20  10   0  10
Hot Springs AR    59  71  47  64 /  30   0  10   0
Little Rock   AR  57  71  46  62 /  50   0  10   0
Monticello AR     61  71  48  63 /  30   0  10   0
Mount Ida AR      57  71  45  64 /  20   0  10   0
Mountain Home AR  48  65  35  60 /  30  10  10   0
Newport AR        52  67  41  56 /  40   0  10   0
Pine Bluff AR     59  70  47  61 /  40   0  10   0
Russellville AR   54  71  42  63 /  20   0   0   0
Searcy AR         54  69  42  60 /  60   0   0   0
Stuttgart AR      57  69  45  60 /  50   0  10   0
&&

.LZK Watches/Warnings/Advisories...NONE.

&&

Short Term...53 / Extended Term...69
Hazardous weather outlook, Apr 8, 11:03 AM CDT, 8 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
1103 AM CDT Wed Apr 8 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-091000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
1103 AM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible across the state
today and tonight. Damaging winds and large hail will be the
primary threats, however a tornado or two can not be ruled out
across the northeastern portions of the state.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Storms will shift southeast of Arkansas on Thursday morning.

Showers and thunderstorms will become more widespread by Saturday
and Saturday Night, as a stronger storm system affects the state.
There could be a few strong storms on Saturday Night and Sunday,
with large hail and damaging winds the primary concern. The system
will exit the state on Sunday Night or early Monday, with colder air
moving in behind it. By Tuesday morning, some locations over
northwest Arkansas could see temperatures close to freezing.

.Spotter Information Statement...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidance.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Apr 8, 6:55 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Little Rock AR
655 PM CDT Wed Apr 8 2020

ARZ008-017-090015-
Lawrence AR-Randolph AR-
655 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDOLPH AND EAST
CENTRAL LAWRENCE COUNTIES UNTIL 715 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pocahontas, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pocahontas...                     Walnut Ridge...
College City...                   O'Kean...
Fender...                         Elnora...
Whiskerville...                   Manson...
Lesterville...                    Giles Spur...
Shannon...                        Engelerg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas.

LAT...LON 3612 9077 3610 9079 3609 9080 3608 9082
      3615 9105 3634 9093 3630 9075 3628 9075
      3628 9078 3629 9079 3629 9081 3615 9081
      3615 9075
TIME...MOT...LOC 2355Z 285DEG 31KT 3622 9096

44
Local storm report, Apr 8, 6:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
656 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             RAVENDEN                36.24N  91.25W
04/08/2020  E1.75 INCH       LAWRENCE           AR   SOCIAL MEDIA

            GOLF BALL SIZE HAIL IN RAVENDEN.

&&

EVENT NUMBER LZK2000184

GOUDSWARD
Local storm report, Apr 8, 6:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
659 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             STRAWBERRY              35.97N  91.32W
04/08/2020  E1.00 INCH       LAWRENCE           AR   TRAINED SPOTTER

            REPORT RELAYED BY NWS MEMPHIS.

&&

EVENT NUMBER LZK2000185

GOUDSWARD
Local storm report, Apr 8, 7:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
704 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             STRAWBERRY              35.97N  91.32W
04/08/2020  E2.75 INCH       LAWRENCE           AR   TRAINED SPOTTER

            REPORT RELAYED BY NWS MEMPHIS.

&&

EVENT NUMBER LZK2000186

GOUDSWARD
Local storm report, Apr 8, 7:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
708 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             LYNN                    36.01N  91.25W
04/08/2020  E1.75 INCH       LAWRENCE           AR   BROADCAST MEDIA

&&

EVENT NUMBER LZK2000187

GOUDSWARD
Special weather statement, Apr 8, 7:24 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
724 PM CDT Wed Apr 8 2020

ARZ008-090115-
Randolph AR-
724 PM CDT Wed Apr 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDOLPH COUNTY
UNTIL 815 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Attica, or 10 miles north of Pocahontas, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pocahontas...                     Reyno...
Maynard...                        Biggers...
Attica...                         Dalton...
Elkins Park...                    Brakebill...
Middlebrook...                    Warm Springs...
Ingram...                         Hamil...
Stokes...                         Engelerg...
Brockett...                       Pitman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas.

LAT...LON 3648 9077 3643 9078 3643 9076 3642 9077
      3641 9075 3628 9075 3628 9078 3629 9079
      3628 9081 3628 9104 3642 9118 3650 9115
      3650 9078
TIME...MOT...LOC 0024Z 267DEG 21KT 3640 9104

Cooper

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:00 PM CDTSevere Thunderstorm WarningLZKLawrence, Randolph19 min
Apr 8, 7:24 PM CDTSpecial Weather StatementLZKRandolph51 min
Apr 8, 7:30 PM CDTSevere Thunderstorm WarningLZKJackson, Lawrence15 min
Apr 8, 8:56 PM CDTSpecial Weather StatementLZKPerry34 min
Apr 8, 9:01 PM CDTSpecial Weather StatementLZKRandolph29 min
Apr 8, 9:10 PM CDTSevere Thunderstorm WarningLZKRandolph35 min
Apr 8, 9:23 PM CDTSevere Thunderstorm WarningLZKPerry, Saline26 min
Apr 8, 9:46 PM CDTSpecial Weather StatementLZKSaline29 min
Apr 8, 10:08 PM CDTSpecial Weather StatementLZKSaline37 min
Apr 8, 10:16 PM CDTSevere Thunderstorm WarningLZKPulaski, Saline29 min
Apr 8, 10:35 PM CDTSpecial Weather StatementLZKPulaski25 min
Apr 8, 10:50 PM CDTSpecial Weather StatementLZKLonoke25 min
Apr 8, 11:47 PM CDTSpecial Weather StatementLZKArkansas43 min

Nearby

Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.